Arkansas, 2019Flash Flooding in Arkansas, August 9, 2019
August 9, 2019 · NWS TSA · 6 events in 2 counties and zones
Thunderstorms developed near a frontal boundary during the early morning hours of the 9th, as the low level jet increased across the region. These thunderstorms produced locally heavy rainfall and moved repeatedly over the same areas, which resulted in flash flooding across portions of west central Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed near a frontal boundary during the early morning hours of the 9th, as the low level jet increased across the region. These thunderstorms produced locally heavy rainfall and moved repeatedly over the same areas, which resulted in flash flooding across portions of west central Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 8, 10:42 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 8, 10:42 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1142 PM CDT Thu Aug 8 2019
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Flying conditions are all over the place at the current time
with conditions ranging from IFR to VFR across the region.
Conditions will continue to be varied across the region
into Friday morning as showers and thunderstorms become
more widespread across the region. Conditions will become
consistently VFR across the area as we move into Friday
evening.
&&
.PREV DISCUSSION... /Issued 854 PM CDT Thu Aug 8 2019/
..UPDATE...
DISCUSSION...
Currently monitoring a band of strong convection stretching from
northwest AR into southeast OK. This activity has developed near
a ribbon of MUCAPEs around 1000-3000 J/KG and along the old
outflow boundary that remains quasi-stationary along the I-40
corridor. Some gusty winds and pockets of heavy rainfall will be
likely with this activity over the next several hours.
Recent HRRR/RAP output suggests that additional convection will
develop overnight as the low-level southwesterly jet impinges on
the existing surface boundary. This activity may initially develop
across parts of northern OK, then expand in coverage and stream
southeast overnight into northeast OK and possibly northwest AR.
With PWATs pooled around 2+ inches, should see some areas of
locally heavy rainfall into Friday morning. Highest rainfall
totals look to set-up a little farther south/southwest than
previously thought, so have expanded the flash flood watch
accordingly.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 10 AM CDT Friday for OKZ054>070.
AR...Flash Flood Watch until 10 AM CDT Friday for ARZ001-002-010-011.
&&
AVIATION.....10
Hazardous weather outlook, Aug 8, 3:54 PM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Tulsa OK
454 PM CDT Thu Aug 8 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-091030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
454 PM CDT Thu Aug 8 2019
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This evening through tonight.
FLASH FLOOD.
RISK...Elevated.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Tonight.
HEAVY RAIN.
RISK...Significant.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Tonight.
DANGEROUS HEAT.
RISK...Significant.
AREA...Mainly along and south of Interstate 40.
ONSET...Ongoing.
DISCUSSION...
A weak surface boundary stretched west to east roughly along the
Interstate 40 corridor late this afternoon. Showers and
thunderstorms will remain possible near and mainly to the north
of this boundary this evening and into the overnight hours. A few
of the storms could become strong to marginally severe, although
organized severe weather is not expected.
Heavy rain producing thunderstorms training across the same areas
will also raise flash flood concerns across parts of northeast
Oklahoma and northwest Arkansas, mainly tonight.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat
Potential...Heavy Rain Potential.
SATURDAY and SUNDAY...Thunderstorm Potential...Dangerous Heat
Potential.
MONDAY...Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Showers and thunderstorms will remain possible into Saturday as
the frontal boundary lingers in the vicinity. Another frontal
boundary will move into the area next week, with thunderstorm
chances increasing Tuesday and Wednesday as a result.
To the south of the frontal boundaries, hot and humid conditions
will continue, with afternoon heat index values nearing or
exceeding 105 degrees each afternoon.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Aug 8, 8:46 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
946 PM CDT Thu Aug 8 2019
OKZ065-066-090330-
Okmulgee OK-Okfuskee OK-
946 PM CDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND EASTERN
OKFUSKEE COUNTIES UNTIL 1030 PM CDT...
At 945 PM CDT, a strong thunderstorm was located 5 miles north of
Clearview, moving east at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Henryetta... Clearview...
Pharoah...
This includes Interstate 40 in Oklahoma between mile markers 221 and
236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3536 9625 3553 9636 3562 9613 3541 9599
TIME...MOT...LOC 0245Z 250DEG 6KT 3547 9621
Flash Flood, Franklin
- When
- August 9, 1:55 AM CST to 7:00 AM CST
- Where
- Franklin County, 1.39 mi SSW of Watalula to 1.13 mi ESE of White Oak
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.552, -93.831
Numerous roads were flooded north of Ozark, including portions of Highway 23 and nearby county roads.
Flash Flood, Crawford
- When
- August 9, 4:30 AM CST to 6:45 AM CST
- Where
- Crawford County, 2.97 mi WNW of Graphic to 1.72 mi W of Graphic
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.578, -94.202
Portions of West Graphic Road were flooded south of Mountainburg. A vehicle was driven into the flood water, resulting in a swift water rescue.
Flash Flood, Crawford
- When
- August 9, 4:47 AM CST to 6:45 AM CST
- Where
- Crawford County, 1 mi SE of Chester to 0.85 mi SE of Chester
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.670, -94.167
Roads were flooded near the Chester Exit off I-49.
Flash Flood, Crawford
- When
- August 9, 6:04 AM CST to 10:45 AM CST
- Where
- Crawford County, 0.78 mi NNW of Mountainburg to 0.5 mi SW of Mountainburg
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Storm Chaser
- Coordinates
- 35.640, -94.176
Multiple homes were flooded with up to fourteen inches of water.
Flash Flood, Crawford
- When
- August 9, 8:46 AM CST to 10:45 AM CST
- Where
- Crawford County, Mountainburg to 2.49 mi WNW of Mountainburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.630, -94.170
Portions of Highway 282 were flooded and closed.
Flash Flood, Crawford
- When
- August 9, 8:48 AM CST to 10:45 AM CST
- Where
- Crawford County, 1.06 mi N of Mountainburg to 1.16 mi N of Mountainburg
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 35.645, -94.171
Ash Street bridge in Mountainburg was washed out by flood water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, August 9, 20191 injured · $325,000 · EF1 · 6 events
- Flash Flooding and Damaging Winds in South Dakota, August 9 to 10, 2019$645,000 · 56 kt wind · 7 events
- Flash Flooding and Hail in Idaho, August 9 to 10, 2019$210,000 · 2.75 in hail · 4 events
- Flash Flood and Flood in Oregon, August 9, 2019$56,000 · 1 in hail · 14 events
- Tornado and Flood in South Dakota, August 9, 2019EF0 · 13 events
- Hail and Damaging Winds in North Carolina, August 9, 2019$11,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Nebraska, August 9, 20191.25 in hail · 6 events
- Hail and Damaging Wind in South Dakota, August 9, 20191.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, August 9, 20191 in hail · 5 events
- Hail and Damaging Winds in Virginia, August 9, 2019$5,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 9, 20193 events
- Flash Flooding and Heavy Rain in Colorado, August 9, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850071, 850078, 850082, 850086, 850090, 850095.